Health
Nitrous oxide health risks
Short answer
Nitrous oxide can cause dizziness, headaches, nausea and tingling straight away. There is no safe limit: according to the Dutch public health institute RIVM, even one balloon can cause tingling in the hands and feet. Heavy or frequent use inactivates vitamin B12, which can lead to nerve damage and, in severe cases, paralysis.
Emergency?
If someone is unconscious, struggling to breathe or badly hurt, call 112 — the European emergency number, free from any phone.
Short-term risks
- Dizziness, headaches, nausea and tingling in hands and feet (Trimbos Institute).
- Near-loss of consciousness, which can lead to falls and injuries.
- No oxygen. Medical nitrous oxide is always given mixed with oxygen; recreational use isn’t.
- Frostbite. Dutch burns centres have reported severe freezing injuries in people filling balloons from large tanks.
- Traffic. Perception and coordination are impaired.
Long-term risks: B12 and nerve damage
Nitrous oxide inactivates vitamin B12, which your nerves need. Heavy or repeated use can damage the spinal cord and peripheral nerves, causing numbness, weakness and difficulty walking. The Trimbos Institute warns that excessive use can lead to nerve damage and, at worst, paralysis. Taking extra B12 while continuing to use does not appear to reduce the risk, according to DrugsInfo.
Large cylinders increase the risk
The Trimbos Institute notes that people increasingly fill balloons from large tanks instead of single chargers — which raises the chance of health problems.
Dependence
Frequent users report craving and tolerance, and the RIVM sees growing signs of addiction in a small group of users.
Getting help in Amsterdam
- 112 — emergencies.
- A GP (huisarts) or out-of-hours GP service (huisartsenpost) — for tingling, numbness or weakness after use. Visitors can also go to a hospital emergency department.
- DrugsInfo Infolijn: 0900-1995 — anonymous advice in Dutch, Monday to Friday 9:00–17:00.
Sources
- 01
RIVM — Coördinatiepunt Assessment en Monitoring nieuwe drugs (CAM)
Notitie: Stand van zaken omtrent lachgas (2019–2025)2 March 2026accessed 31 October 2026Read in full
- 02
- 03
- 04
- 05
Der Nervenarzt (Meißner e.a., 2023)
Lachgasinduzierte funikuläre Myelose — eine Differenzialdiagnose des Guillain-Barré-Syndroms2023accessed 31 October 2026Read in full
General information, not personal legal or medical advice. In an emergency, call 112.